Shocked!

I've been having flutterings of my heart for almost a year and put it down to stress/wine/chinese food .. in fact anything apart from my heart! On Saturday I was feeling a bit more 'fluttery' so popped into the local hospital walk-in centre and whooosh ........ I was taken to A&E as my heart rate was all over the place - once it hit 173!! I was tagged on monitors, bloods taken, xrays and a drip and after an all night stay was told I have AF - yep I was shocked!! So sent home with baby asprin and Bisoprolol and told to lay off caffeine. Now I have loads of questions I didn't think to ask.

Can I drink wine (I only have a glass or two at weekends) can I exercise (walking is my thing) can I just carry on a normal or do I have to avoid certain things - lifting, rushing around, chocolate or bungy jumping (only joking)?

Hope someone can help me ........ oh and thank you :)

22 Replies

oldestnewest
  • The baby aspirin is a rotten idea. It may well affect your stomach. I think that you need to be on warfarin. Modern thinking will support what I am advising. Warfarin is effective, aspirin is not.

    I'm not sure about how coffee affects my AF but Lidl do a good gold blend decaf. The Aldi one didn't taste so nice.

  • I have low blood pressure and was told I can't take warfarin ...........also the caffeine is a problem with my low bp. Thank you for your reply

  • I think that you need to discuss all this with your GP. I too have low bp and that seems quite a common link with AF. I forgot to say that the Bisoprolol is well known for causing tiredness and breathlessness. I'm on it and I sometimes think that I've got lead in my boots. Yesterday I was breathless whilst peeling apples!

  • Do you get cramps too? My legs are like lead today and I feel so tired, but as it's only early days I am not sure what to expect

  • I found that the tiredness eased after several weeks on Bisoprolol but bouts of breathlessness remain.

    Someone asked me recently to describe how I felt when my heart is fibrillating. All I could say was "awful." It varies a lot and it's so hard to explain and that's what makes it hard to get understanding.t

  • PS no, I have not had any cramp.

  • Hi welcome , I took bishop for month and had to stop as I could not function I was so weak, doc gave me misoprolol which u take just when on AF , great coffee decafe is keno , wine affects my heart big time , vodka ok but with warfarin only two , so don't bother much , good luck

  • Oops (never had a bishop. Ha ha. ) bisop

  • Aspirin is of no value in stroke prevention for patients with AF. This is fact. You must discuss this fully with your GP. Get him to do a Chas2 score and a Chads2Vasc2 score to see if you are at risk. Aspirin is an anti-platelet not an anticoagulant and if at risk you need to be anticoagulated. There are some new oral anticoagulant of you really can't take warfarin.

    Regarding triggers, alcohol is often found to be one but experience of one's own condition can usually discover if it is for you or not. Similarly some people find cheese affects them and many foods can trigger events if you have what is known as vagal AF. The vagus nerve connects the brain to both stomach and heart and thus food problems can affect the. heart. Note this is NOT a cause of AF merely a trigger. There is some argument amongst medics about cafiene with no proven connection but avoid it if you can and see if things improve,

    My last comment is that you really need to see a proper doctor about heart rhythm problems. Not an ordinary cardiologist ( a plumber) but an electrophysiologist , that is a cardiologist who specialises in rhythm disorders. There is a list be area on the main website and I would recommend that you ask for referral as is you right.

  • Thank you so much for taking time in replying. Off to see GP later today to discuss medication! as this is all new to me I am finding out as I go and I will bear in mind all that you've suggested.

  • think Bob has covered everything- just wanted to add that caffeine is definitely trigger for me and I have had much shorter less vigorous AF since eliminating caffeine

  • thank you, I now have caffeine free tea and coffee, not bothered about chocolate but what else should I avoid? A glass of wine??

  • I have the odd glass of wine no problem, though I've switched to a low alcohol brand (5%).

  • Chocolate never affects me

  • Hi shirljo

    Bob and others have said it all, but would like to emphasise the point to get referred to an EP, not a cardio or anything else. I would absolutely insist on this. As Bob said, you don't go see a plumber when your house needs wiring work. EP's are the only people who really know what they are doing.

    I went through the same shock as you, A&E, but kept in cardio ward for 8 days, I couldn't stand up for long. It's was a real shock. Looking back, I think I've had AF for 20 years, but only diagnosed 10 years ago.

    I've had to cut out all alcohol (which took some getting used to!) and caffeine in tea/coffee (Yorkshire decaf tea is nice, and Kenco decaf coffee). I still have a proper coffee if we're out but not late at night, can't say it bothers me. Every alcohol free wine I've tried is disgusting :-(

    Try and get on the right drugs which I think you can only do through your EP? My GP said they are not allowed to prescribe rhythm control drugs, which is maybe what you, and certainly I, need. (Does this apply to all GP's, I don't know?).

    If you have AF at night in bed, try sleeping on your right side or maybe your back if it's not too bad.

    And try not to worry about it, that's so easy to say!

    Best wishes

    Koll

  • thank you, I have found Tetley's decaf tea quite 'normal' and Kenco too, will abstain from alcohol for now - maybe the odd glass on occasions should be ok. I will await my appointment with the experts with a long list of questions!

  • Maybe I am weird but I actually was relieved to get a diagnosis of AF. I was diagnosed on my first episode but prior to that had had horrid anxiety symptoms, nausea, bloat shivering etc and feeling panicky but pulse regular. I have assumed I have vagal AF as always at night and knowing what is the matter and being fortunate in getting the right rhythm control drug within a month of it starting has helped a great deal. The anxiety is much better too. The feeling of shock will get better and once you have read lots of info you will feel more in control. Best wishes. Wendy B

  • Oh I agree, this website has helped already and reading about things can be quite reassuring

  • The same thing happened to me...but I ended up on the cardiac ward for 4 days and nights! I was immediately put on warfrin and bisoprolol and put on the list for a cardioversion which I had as soon as my blood was at the right level and I wasn't at risk of a stroke. I'm sorted now ( fingers crossed). You must see your doctor about warfrin it is very important! Good luck xxx

  • Glad you ok now, I hope to be soon too :)

  • Nobody has yet mentioned exercise which I think is also important. I would encourage you to keep walking. My consultant reckons that my bouts of AF are less severe because I keep fit and healthy. I often use exercise to kick my heart back into its proper rhythm. I get annoyed with it not working properly and rather than just give in, I take the opposite approach and push it a bit. Cardiologist says OK but do not overdo it. I have also given up all alcohol which I think is having a beneficial effect.

  • My walking is a part of my exercise pattern so will continue, maybe not at the pace I was before (a bit like marching according to my husband!) but I like to be healthy and this will help my well being and future health.

You may also like...